Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Subgroups of $\operatorname{GL}(n^2,\mathbf{C})$ containing $\operatorname{PSU}(n)$


Authors: V. P. Platonov and D. Z. Ðokovic
Journal: Trans. Amer. Math. Soc. 348 (1996), 141-152
MSC (1991): Primary 20G20, 15A30
DOI: https://doi.org/10.1090/S0002-9947-96-01466-3
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let ${\operatorname{PSU}}(n)$ be the image of the unitary group ${\operatorname{U}}(n)$ under the representation $x\to axa^{-1}$ on the space $M_n({\mathbf C} )$ of $n$ by $n$ complex matrices. We classify all connected Lie subgroups of ${\operatorname{GL}}(n^2,{\mathbf C} )$ containing ${\operatorname{PSU}}(n)$. We use this result to obtain a description of all abstract overgroups of ${\operatorname{PSU}}(n)$ in ${\operatorname{GL}}(n^2,{\mathbf C} )$.

We apply this classification to solve the problem of describing all invertible linear transformations of $M_n({\mathbf C} )$ which preserve the set of normal matrices. Our results can be applied to solve many other problems of similar nature.


References [Enhancements On Off] (What's this?)

  • 1 D. Z. Ðokovic and V. P. Platonov, Algebraic groups and linear preserver problems, C. R. Acad. Sci. Paris Sér. I Math. 317 (1993), 925--930. MR 94i:20080
  • 2 M. Goto and F. Grosshans, Semisimple Lie algebras, Dekker, New York, 1978. MR 58:28084
  • 3 M. Goto, On an arcwise connected subgroup of a Lie group, Proc. Amer. Math. Soc. 20 (1969), 157--162. MR 38:2244
  • 4 S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Academic Press, New York, 1978. MR 80k:53081
  • 5 V. P. Platonov and D. Z. Ðokovic, Linear preserver problems and algebraic groups, Preprint 94-029, Discrete Structures in Math., University of Bielefeld, 1994.
  • 6 A survey of linear preserver problems, Linear and Multilinear Algebra 33 (1992), 1--130.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20G20, 15A30

Retrieve articles in all journals with MSC (1991): 20G20, 15A30


Additional Information

V. P. Platonov
Affiliation: Department of Pure Mathematics, University of Waterloo Waterloo, Ontario, N2L 3G1 Canada
Email: dragomir@herod.uwaterloo.ca

D. Z. Ðokovic
Affiliation: Department of Pure Mathematics, University of Waterloo Waterloo, Ontario, N2L 3G1 Canada

DOI: https://doi.org/10.1090/S0002-9947-96-01466-3
Received by editor(s): August 6, 1994
Additional Notes: The first author was supported in part by NSERC Grant A-6197 and the Alexander von Humboldt Foundation
The second author was supported in part by NSERC Grant A-5285
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society